Alert archive / Indiana / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 97, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Jul 7, 2017, 9:16 AM CDT for LaPorte County, Saint Joseph County, Indiana. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 7, 2017, 9:16 AM CDT (14:16 UTC)
- Expired
- Jul 7, 2017, 10:00 AM CDT
- In force
- 44 min
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties LaPorte County, IN, Saint Joseph County, IN
The radar
The Northern Indiana radar (KIWX), 89 km from the middle of the area, began a volume at 14:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 2.3 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1263 J/kg
- Mixed-layer CIN
- -94 J/kg
- Mixed-layer LCL
- 1203 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 96 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.4
The text
As transmitted.
052
WUUS53 KIWX 071416
SVRIWX
INC091-141-071500-
/O.NEW.KIWX.SV.W.0097.170707T1416Z-170707T1500Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
1016 AM EDT FRI JUL 7 2017
The National Weather Service in Northern Indiana has issued a
* Severe Thunderstorm Warning for...
Northwestern St. Joseph County in north central Indiana...
La Porte County in northwestern Indiana...
* Until 1100 AM EDT/1000 AM CDT/
* At 1015 AM EDT/915 AM CDT/, a severe thunderstorm was located near
Beverly Shores, or near Porter, moving southeast at 30 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Michigan City, La Porte, Westville, Trail Creek, New Carlisle,
Kingsford Heights, Long Beach, Pottawattamie Park, Michiana Shores,
Kingsbury, Waterford, Pinhook, Salem Heights, Fish Lake, Otis,
Stillwell, Byron, Hudson Lake, South Center and Pottawattomie Park.
This includes the following highways...
Interstate 80 in Indiana between mile markers 38 and 59.
Interstate 94 in Indiana between mile markers 33 and 45.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4171 8693 4176 8682 4176 8675 4169 8637
4143 8657 4143 8664 4141 8667 4141 8669
4155 8693
TIME...MOT...LOC 1415Z 296DEG 24KT 4171 8705
HAIL...0.88IN
WIND...60MPH
$$
LEWISWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 5:51 AM CDT, 3 hours 25 minutes earlier.
Area forecast discussion, Jul 7, 5:51 AM CDT, 3 hours 25 minutes before
Area Forecast Discussion National Weather Service Northern Indiana 651 AM EDT Fri Jul 7 2017 .SYNOPSIS... Issued at 343 AM EDT Fri Jul 7 2017 Showers and storms are expected today as a front crosses the region. A few of these storms may be severe in the afternoon with damaging winds and large hail the main threats. The best chances for severe weather will be along and south of highway 24. Dry weather then expected overnight through early Sunday with cooler and less humid conditions. The chance for storms returns Sunday night through the middle of next week. && .SHORT TERM...(Today) Issued at 343 AM EDT Fri Jul 7 2017 Convective trends for today remain the top concern of this forecast package. Broad height falls enveloping the Great Lakes and surface cold front slowly sagging south. Disparate clusters of convection (severe at times) continuing to fire ahead of this front, driven mainly by outflow/MCV from earlier storms. Front is not well-defined across WI given this activity but better NW flow and cool/dry air advection still appear across MN and northern WI. Seen some uptick in lightning activity over the last hour or so with more favorably- oriented line approaching GRR but still expect this activity to slowly wane as it approaches IN/OH around sunrise. Moisture convergence/LLJ is just not quite to the level necessary to sustain early morning convection with increasingly diffuse convergence to the E/SE across our area. Last few runs of HRRR (as well as most hi- res CAMs) support this idea with convection decaying over our CWA later this morning. Main question is what impact this will have on our convective chances later today, to which there is still not a clear-cut answer. General trend in 00Z guidance is for a slightly later cold frontal passage, potentially allowing better instability to build in our CWA. There is certainly merit to this idea given surface front is still well upstream and the real prominent shortwave is still in Manitoba at press time. Parameters for at least scattered severe weather are all there. Surface dewpoints are already near 70F and may even climb a degree or two higher as moisture pools ahead of front. Perhaps most disturbing is midlevel lapse rates hovering around 7 C/km. This could yield SBCAPE of 2000+ J/kg by later today. Wind/shear profiles are not exceptional but good enough for some organized clusters. 0-6 km bulk shear values are around 25-30 kts but similar values in the 0-3 km layer with 35-40kt winds at 700mb. This morning convection is the wild card though. Hi-res depletes this activity awfully quick given vigor of current updrafts and some concern that composite outflow and cloud cover could disrupt/cap instability later today. However, still think the effect of this convection will be limited for at least our SE half given the aformentioned factors this morning and the underlying ingredients support a higher risk for severe weather in those SE areas this afternoon, as reflected in the latest SWODY1. Damaging winds and large hail will be the main threats with best guess on timing currently 17-22Z. Expect a quick end to precip around 00Z with strong push of cool/dry air for tonight. && .LONG TERM...(Tonight through Thursday) Issued at 343 AM EDT Fri Jul 7 2017 Tonight into the weekend still looking very pleasant with cool N/NW flow (at least on Saturday), dry air advection, and general subsidence on upwind side of departing trough. 850mb temps drop into the single digits on Sat, yielding highs in the mid to upper 70s under mostly sunny conditions. Surface dewpoints will crash to around 50F and will feel spectacular by July standards (and recent conditions). Overnight lows similarly refreshing, in the mid to upper 50s. Flow does begin to back a bit on Sunday with some late day low-level theta-e advection. Typically overzealous GFS kicks out fairly widespread QPF but suspect any showers will be very isolated. Forcing is highly questionable with a subtle, convectively-enhanced shortwave possibly diving into our region Sunday night. Some modest WAA but system-relative isentropic ascent and moisture advection are weak with lack of any pronounced LLJ. Enough moisture/instability to warrant a slight chance PoP late in the day but expect limited coverage and no severe threat. Mid/upper level flow becomes more zonal heading into the first half of next week, allowing warm/humid conditions to sweep back into the Ohio Valley with periodic showers and storms likely. Largely diurnally driven on Monday but better chances appear Tue/Wed as Hudson Bay low briefly dips S/SE and tightens thermal gradient across southern Great Lakes. Still many details to work out with regard to exact timing and placement of best precip chances so stuck close to concensus initialization with blanket low chance PoPs through much of the period. && .AVIATION...(For the 12Z TAFS through 12Z Saturday Morning) Issued at 650 AM EDT Fri Jul 7 2017 Scattered thunderstorms along outflow boundary were movg se across nrn IN attm. Expect this activity to grdly intensify with diurnal heating and sink s-se with apchg cdfnt, so best potential for storms this aftn at FWA. Given expected very unstable conditions by aftn and modest deep layer shear, a svr storm with damaging winds and large hail is psbl but threat too low attm to include that detail in the taf attm. Otrws, with fropa sw winds will shift to nw this aftn with vfr conditions prevailing in its wake through tonight. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && SYNOPSIS...AGD SHORT TERM...AGD LONG TERM...AGD AVIATION...JT Visit us at www.weather.gov/iwx Follow us on Facebook...Twitter...and YouTube at: www.facebook.com/NWSNorthernIndiana www.twitter.com/nwsiwx www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jul 7, 4:55 AM CDT, 4 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 555 AM EDT Fri Jul 7 2017 INZ004>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-002-004-005- 015-016-024-025-081000- St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski- Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-Miami- Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Cass MI- St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry- Paulding-Putnam-Van Wert-Allen OH- 555 AM EDT Fri Jul 7 2017 /455 AM CDT Fri Jul 7 2017/ This hazardous weather outlook is for portions of southwest Michigan...northern Indiana and northwest Ohio. .DAY ONE...Today and Tonight Thunderstorms are possible again this afternoon. Some of these storms may be severe. The best chances for severe weather will be along and south of highway 24. Damaging winds and large hail are the main threats. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There are chances for thunderstorms through much of next week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx INZ003-MIZ077-081000- La Porte-Berrien- 555 AM EDT Fri Jul 7 2017 /455 AM CDT Fri Jul 7 2017/ This hazardous weather outlook is for portions of southwest Michigan and northern Indiana. .DAY ONE...Today and Tonight Hazardous swimming conditions are possible along Lake Michigan beaches late today and into tonight. Thunderstorms are possible again later today but severe weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There are chances for thunderstorms through much of next week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx LMZ043-046-081000- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 555 AM EDT Fri Jul 7 2017 This hazardous weather outlook is for portions of The Nearshore Waters of Southeastern Lake Michigan. .DAY ONE...Today and Tonight Conditions hazardous to small craft may be possible late today and into tonight. Thunderstorms are possible again later today but severe weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There are chances for thunderstorms through much of next week. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx
In the hours before
Local storm report, Jul 7, 8:22 AM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
922 AM EDT FRI JUL 7 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 AM HAIL 3 ENE WANATAH 41.45N 86.84W
07/07/2017 E0.75 INCH LA PORTE IN PUBLIC
FROM SOCIAL MEDIA.
&&
GHLocal storm report, Jul 7, 8:45 AM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
945 AM EDT FRI JUL 7 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0935 AM TSTM WND GST 1 SE MONOQUET 41.28N 85.85W
07/07/2017 M54 MPH KOSCIUSKO IN AWOS
&&
GHSpecial weather statement, Jul 7, 8:57 AM CDT, 19 minutes before
Special Weather Statement National Weather Service Northern Indiana 957 AM EDT FRI JUL 7 2017 INZ006>009-071430- Lagrange-Noble-De Kalb-Steuben- 957 AM EDT FRI JUL 7 2017 ...A STRONG THUNDERSTORM WILL AFFECT STEUBEN...NORTHEASTERN NOBLE... NORTHWESTERN DE KALB AND LAGRANGE COUNTIES... At 956 AM EDT, a strong thunderstorm was located over Lagrange, moving southeast at 35 mph. Wind gusts up to 50 mph and dime size hail are possible with this storm. Locations impacted include... Auburn, Angola, Lagrange, Waterloo, Fremont, Hamilton, Ray, Wolcottville, Ashley, Hudson, Orland, Clear Lake, Corunna, Flint, Fairfield Center, Nevada Mills, Lake Gauge, Brushy Prairie, Pleasant Lake and Hamilton Lake. This includes the following highways... Interstate 69 in Indiana between mile markers 332 and 357. Interstate 80 in Indiana between mile markers 119 and 153. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. A severe thunderstorm watch remains in effect until 500 PM EDT for northeastern Indiana. LAT...LON 4135 8494 4160 8556 4176 8546 4176 8481 TIME...MOT...LOC 1356Z 293DEG 29KT 4166 8542 LEWIS
Local storm report, Jul 7, 9:05 AM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1005 AM EDT FRI JUL 7 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 AM TSTM WND DMG HILLSDALE 41.93N 84.64W
07/07/2017 HILLSDALE MI EMERGENCY MNGR
DELAYED REPORT: SEVERAL TREES DOWN AROUND
THE COUNTY. SOME TREES KNOCKED DOWN POWER
LINES.
&&
GHLocal storm report, Jul 7, 9:06 AM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1006 AM EDT FRI JUL 7 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 AM TSTM WND DMG 5 N ETNA GREEN 41.35N 86.04W
07/07/2017 KOSCIUSKO IN TRAINED SPOTTER
LARGE TREE LIMBS DOWN 8 TO 12 INCHES IN
DIAMETER HIGHWAY 19 AND COUNTY ROAD 800 N.
&&
NDMLocal storm report, Jul 7, 9:07 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1007 AM EDT FRI JUL 7 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 AM HAIL LAGRANGE 41.64N 85.42W
07/07/2017 E0.50 INCH LAGRANGE IN BROADCAST MEDIA
PEA TO DIME SIZE HAIL.
&&
GHThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 2:18 AM CDT | Special Marine Warning | IWX | 57 min | |
| Jul 7, 2:27 AM CDT | Special Weather Statement | IWX | LaPorte | 48 min |
| Jul 7, 2:59 AM CDT | Severe Thunderstorm Warning | IWX | Elkhart | 46 min |
| Jul 7, 3:18 AM CDT | Special Weather Statement | IWX | Saint Joseph | 27 min |
| Jul 7, 3:22 AM CDT | Severe Thunderstorm Warning | IWX | Elkhart, Saint Joseph | 23 min |
| Jul 7, 3:46 AM CDT | Severe Thunderstorm Warning | IWX | Elkhart, Kosciusko, LaGrange, Noble, Saint Joseph, Steuben | 44 min |
| Jul 7, 6:40 AM CDT | Special Weather Statement | IWX | Saint Joseph | 50 min |
| Jul 7, 6:49 AM CDT | Special Marine Warning | IWX | 26 min | |
| Jul 7, 7:11 AM CDT | Special Weather Statement | IWX | Elkhart | 34 min |
| Jul 7, 7:13 AM CDT | Special Weather Statement | IWX | LaPorte, Starke | 47 min |
| Jul 7, 7:18 AM CDT | Special Weather Statement | IWX | Saint Joseph | 27 min |
| Jul 7, 7:25 AM CDT | Severe Thunderstorm Warning | IWX | Elkhart, Kosciusko, LaPorte, Marshall, Saint Joseph | 65 min |
| Jul 7, 7:40 AM CDT | Areal Flood Advisory | IWX | LaPorte, Saint Joseph | 4 hr |
| Jul 7, 7:40 AM CDT | Severe Thunderstorm Warning | IWX | LaPorte, Starke | 35 min |
| Jul 7, 7:56 AM CDT | Special Weather Statement | IWX | Saint Joseph | 34 min |
| Jul 7, 8:11 AM CDT | Severe Thunderstorm Warning | IWX | Kosciusko, Noble, Whitley | 49 min |
| Jul 7, 8:24 AM CDT | Severe Thunderstorm Warning | IWX | Elkhart, LaGrange | 36 min |
| Jul 7, 8:47 AM CDT | Areal Flood Advisory | IWX | LaPorte, Marshall, Saint Joseph, Starke | 3 hr |
| Jul 7, 8:49 AM CDT | Severe Thunderstorm Warning | IWX | Huntington, Kosciusko, Wabash, Whitley | 26 min |
| Jul 7, 8:57 AM CDT | Special Weather Statement | IWX | DeKalb, LaGrange, Steuben | 33 min |
| Jul 7, 9:12 AM CDT | Special Marine Warning | IWX | 33 min | |
| Jul 7, 9:22 AM CDT | Special Weather Statement | IWX | Huntington | 38 min |
| Jul 7, 9:29 AM CDT | Severe Thunderstorm Warning | IWX | Huntington, Kosciusko, Wabash, Whitley | 46 min |
| Jul 7, 9:53 AM CDT | Flash Flood Watch | IWX | Adams, Allen, Blackford, Cass, DeKalb, Elkhart and 12 more | 6 hr |
| Jul 7, 10:04 AM CDT | Areal Flood Warning | IWX | Adams, Allen, Fulton, Grant, Huntington, Kosciusko and 8 more | 6 hr |
| Jul 7, 10:06 AM CDT | Severe Thunderstorm Warning | IWX | Fulton, Marshall, Saint Joseph, Starke | 39 min |
| Jul 7, 10:15 AM CDT | Severe Thunderstorm Warning | IWX | Adams, Blackford, Jay, Wells | 45 min |
| Jul 7, 10:27 AM CDT | Severe Thunderstorm Warning | IWX | Kosciusko, Marshall, Noble, Whitley | 33 min |
| Jul 7, 11:11 AM CDT | Special Weather Statement | IWX | Huntington, Wabash, Wells | 49 min |
| Jul 7, 11:17 AM CDT | River Flood Warning | IWX | Cass, Kosciusko, Miami, Wabash, Whitley | 4 days |
| Jul 7, 12:10 PM CDT | Special Weather Statement | IWX | Starke | 35 min |
| Jul 7, 12:22 PM CDT | Tornado Warning | IWX | Pulaski, Starke | 38 min |
| Jul 7, 12:44 PM CDT | Severe Thunderstorm Warning | IWX | Grant, Miami | 46 min |
| Jul 7, 12:54 PM CDT | Areal Flood Warning | IWX | Blackford, Cass, Fulton, Grant, Jay, LaPorte and 5 more | 3 hr |
| Jul 7, 1:15 PM CDT | Severe Thunderstorm Warning | IWX | Pulaski, White | 30 min |
| Jul 7, 2:47 PM CDT | River Flood Warning | IWX | Fulton, Kosciusko, Marshall, Pulaski, Starke | 3 days |
| Jul 7, 2:54 PM CDT | Special Weather Statement | IWX | White | 36 min |
| Jul 7, 4:01 PM CDT | Areal Flood Warning | IWX | Fulton, Huntington, Kosciusko, LaPorte, Marshall, Miami and 5 more | 12 hr |
Nearby
Severe Thunderstorm Warnings in Indiana, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.